Acetaminophen and pseudoephedrine
Name: Acetaminophen and pseudoephedrine
- Acetaminophen and pseudoephedrine acetaminophen and pseudoephedrine side effects
- Acetaminophen and pseudoephedrine side effects
- Acetaminophen and pseudoephedrine effects of acetaminophen and pseudoephedrine
- Acetaminophen and pseudoephedrine drug
- Acetaminophen and pseudoephedrine tablet
- Acetaminophen and pseudoephedrine effects of
- Acetaminophen and pseudoephedrine adverse effects
- Acetaminophen and pseudoephedrine names
Acetaminophen and pseudoephedrine side effects
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop using the medicine and call your doctor at once if you have:
fast, slow, or uneven heart rate;
tremor, seizure (convulsions);
little or no urinating;
nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or
dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, seizure).
Common side effects may include:
mild nausea, diarrhea, upset stomach;
feeling nervous, restless, or anxious; or
sleep problems (insomnia).
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
What are some other side effects of Acetaminophen and Pseudoephedrine?
All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:
- Feeling nervous and excitable.
- Not able to sleep.
These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.
How do I store and/or throw out Acetaminophen and Pseudoephedrine?
- Store at room temperature.
- Store in a dry place. Do not store in a bathroom.
- Keep all drugs in a safe place. Keep all drugs out of the reach of children and pets.
- Check with your pharmacist about how to throw out unused drugs.
For the Consumer
Applies to acetaminophen / pseudoephedrine: oral tablet
For Healthcare Professionals
Applies to acetaminophen / pseudoephedrine: oral capsule, oral liquid, oral tablet, oral tablet chewable
Cardiovascular adverse effects of pseudoephedrine have included significant rises in heart rate. Hypertension and arrhythmias have been problematic in susceptible patients.[Ref]
Pseudoephedrine causes vasoconstriction which generally does not produce hypertension, but may be problematic for patients with preexisting hypertension. Arrhythmias may be produced in predisposed patients. Rarely, pseudoephedrine has been reported to cause coronary artery spasm and chest pain.[Ref]
Nervous system side effects of pseudoephedrine have included nervous system stimulation, resulting in tremor, anxiety, and nervousness. Insomnia has been reported in up to 30% of pseudoephedrine-treated patients. Headache has also occurred in patients receiving pseudoephedrine.[Ref]
Hepatic side effects of acetaminophen have been rare, except in alcoholics and after overdose. In these settings, severe and sometimes fatal (3% to 4%) dose-dependent hepatitis has been reported. Several cases of hepatotoxicity from chronic acetaminophen therapy at therapeutic doses have also been reported despite a lack of risk factors for toxicity[Ref]
Alcoholic patients may develop hepatotoxicity after even modest doses of acetaminophen. In healthy patients, approximately 15 grams of acetaminophen is necessary to deplete liver glutathione stores by 70% in a 70 kg person, although hepatotoxicity has been reported with smaller doses. Glutathione concentrations may be repleted by the antidote N-acetylcysteine. One case report has suggested that hypothermia may also be beneficial in decreasing liver damage during overdose.
In a recent retrospective study of 306 patients admitted for acetaminophen overdose, 6.9% had severe liver injury but all recovered. None of the 306 patients died.
A 19-year-old female developed hepatotoxicity, reactive plasmacytosis and agranulocytosis followed by a leukemoid reaction after acute acetaminophen toxicity.[Ref]
One study has suggested that acetaminophen may precipitate acute biliary pain and cholestasis. The mechanism for this side effect may be related to inhibition of prostaglandin and alterations in the regulation of the sphincter of oddi.[Ref]
Gastrointestinal side effects of acetaminophen are rare, except in alcoholics and after overdose. Cases of acute pancreatitis have been reported rarely with acetaminophen use.
Gastrointestinal side effects of pseudoephedrine have included anorexia and gastric irritation in approximately 5% of patients. Dry mouth, nose, or throat has occurred in up to 15% of patients.[Ref]
Renal side effects of acetaminophen have been rare and included acute tubular necrosis and interstitial nephritis. Adverse renal effects were most often observed after overdose, after chronic abuse (often with multiple analgesics), or in association with acetaminophen-related hepatotoxicity.[Ref]
Acute tubular necrosis usually occurs in conjunction with liver failure, but has been observed as an isolated finding in rare cases.[Ref]
Hematologic side effects have included rare cases of thrombocytopenia associated with acetaminophen. Acute thrombocytopenia has also been reported as having been caused by sensitivity to acetaminophen glucuronide, the major metabolite of acetaminophen. Methemoglobinemia with resulting cyanosis has also been observed in the setting of acute overdose.[Ref]
Hypersensitivity reactions to pseudoephedrine have included fixed drug eruptions.[Ref]
Dermatologic side effects have included rare reports of general erythematous skin rashes associated with acetaminophen. A rare case of bullous erythema associated with acetaminophen has been reported. Acetaminophen has been associated with a risk of rare but potentially fatal serious skin reactions known as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP).[Ref]
Metabolic side effects including metabolic acidosis have been reported following a massive overdose of acetaminophen.
In the case of metabolic acidosis, causality is uncertain as more than one drug was ingested. The case of metabolic acidosis followed the ingestion of 75 grams of acetaminophen, 1.95 grams of aspirin, and a small amount of a liquid household cleaner. The patient also had a history of seizures which the authors reported may have contributed to an increased lactate level indicative of metabolic acidosis.
Some side effects of acetaminophen / pseudoephedrine may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.
Liver Dose Adjustments
Data not available
Data not available
Brand Names U.S.
- Nexafed Sinus Pressure + Pain [OTC]
- Alpha/Beta Agonist
- Analgesic, Miscellaneous
Refer to adult dosing.